Strong Wind, Knox
- When
- September 23, 1:00 PM EST to 7:00 PM EST
- Where
- Knox forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $500
- Reported by
- NEWSPAPER
- Coordinates
- 44.076, -69.126 (the zone’s center; the record gives no point)
Strong, gusty south winds downed tree limbs onto power lines causing scattered power outages. About 5700 customers were affected by power outages, mostly in the Portland, Brunswick, and Rockland areas.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Strong, gusty south winds downed tree limbs onto power lines causing scattered power outages. About 5700 customers were affected by power outages, mostly in the Portland, Brunswick, and Rockland areas. Winds gusted to 35 mph (measured) at Portland and 33 mph (measured) at Brunswick.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 23, 8:30 AM EST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 930 AM EDT TUE SEP 23 2003 BAND OF RAIN NOW MOVG INTO NH AND WILL OVERSPREAD INTO MAINE NEXT FEW HOURS. PREV FCST LOOKS GOOD WITH TIMG AND JUST NEEDS SOME MINOR SPRUCING UP DUE TO WORDING. MARINE: WINDSTO INCR IN ADVNC OF APPRCHG CDFNT THIS AFTN SO SCA WARRANTED AS WINDS ALRDY APPRCHG SCA CRIT AT IOS. .GYX... ME...SCA. NH...SCA.
MEZ007>009-012>014-018>028-NHZ001>010-013-014-231615- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 614 AM EDT TUE SEP 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
8 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370947, 5370948, 5370949, 5372144, 5372145, 5372146, 5372147, 5372148.